×

zbMATH — the first resource for mathematics

Tate-Shafarevich groups and L-functions of elliptic curves with complex multiplication. (English) Zbl 0628.14018
Let K be a number field and \(E/K\) an elliptic curve. The conjecture of Birch and Swinnerton-Dyer gives a relation between the behavior of the L- series \(L(E_{/K},s)\) around \(s=1\) and (among other quantities) the order of the Tate-Shafarevich group Russian{Sh} = Russian{Sh}\((E_{/K})\). As described by J. T. Tate [Invent. Math. 23, 179-206 (1974; Zbl 0296.14018)], “this remarkable conjecture relates the behavior of a \(function\quad L\) at a point where it is not at present known to be defined to the order of a group {Russian{Sh}} which is not known to be finite!” In this important paper the author gives the first examples of elliptic curves for which it can be proved that the Tate- Shafarevich group is finite. His first result gives a relation between the value of \(L(E_{/K},1)\) and the order of {Russian{Sh}}; and his second relates the order of vanishing of \(L(E_{/K},s)\) at \(s=1\) to the rank of the Mordell-Weil group E(K). Both of these results provide additional evidence for the truth of the Birch and Swinnerton-Dyer conjecture. We now describe the author’s results in more detail.
Let \(E/K\) be an elliptic curve with complex multiplication by an order \({\mathfrak O}\) in the imaginary quadratic field K, let \({\mathfrak O}_ K\) be the ring of integers of K, and let \(\Omega\) be an \({\mathfrak O}\)-generator of the period lattice of a minimal model for E. Let \(\psi\) be the Hecke character of K attached to E. The L-function of \(E/K\) satisfies \(L(E_{/K},s)=L(\psi,s)L({\bar \psi},s)\), and \(L({\bar\psi},1)/\Omega\in K.\)
Theorem A. (a) If \(L(E_{/K},1)\neq 0\), then {Russian{Sh}} is finite. (b) Let \({\mathfrak p}\) be a prime of K not dividing \(| {\mathfrak O}^*_ K|\). If \(| E(K)_{tors}| L({\bar\psi},1)/\Omega \not\equiv 0\) (mod \({\mathfrak p})\), then the \({\mathfrak p}\)-part of {Russian{Sh}} is trivial.
Theorem B. Let E be an elliptic curve defined over \({\mathbb{Q}}\) with complex multiplication. If \(\text{rank}_{{\mathbb{Z}}}(E({\mathbb{Q}}))\geq 2\), then \(\text{ord}_{s=1}(E_{/{\mathbb{Q}}},s)\geq 2.\)
The author’s proofs rely heavily on the techniques originally developed by J. Coates and A. Wiles [Invent. Math. 39, 223-251 (1977; Zbl 0359.14009) and J. Aust. Math. Soc., Ser. A 26, 1-25 (1978; Zbl 0442.12007)], in particular on a refinement of the relation between elliptic units and L(\({\bar \psi}\),1). The main new ingredient is the use of ideal class annihilators arising from elliptic units, which was suggested by the work of Thaine on cyclotomic units and class groups of cyclotomic fields [“On the ideal class groups of real abelian number fields ” (to appear)]. This allows the author to control the size of a certain class group while working entirely in the field \(K(E_{{\mathfrak p}})\); the original work of Coates and Wiles (op. cit.) required using \(K(E_{{\mathfrak p}^ n})\) for all \(n\geq 1.\)
As the author indicates in his introduction, the major complications in the proof of theorem A arise from a small number of primes, in particular primes of bad reduction and primes dividing \(| {\mathfrak O}^*_ K|\). The interested reader might start by reading the proof of the weaker (but still striking) statement “If \(L(E_{/K},1)3n0\) then {Russian{Sh}} has no \({\mathfrak p}\)-torsion for almost all \({\mathfrak p}.''\) The technical details needed to complete the proof of theorem A can then be found in the later sections.
The proof of theorem B is essentially independent from that of theorem A, although it again relies heavily on the use of elliptic unit ideal class annihilators. It also uses recent works of B. H. Gross and D. Zagier [Invent. Math. 84, 225-320 (1986; Zbl 0608.14019)] and B. Perrin-Riou [“Points de Heegner et dérivés de fonctions L p-adic,” Invent. Math. (to appear)]. As a corollary of (the proof of) theorem B and the Gross-Zagier theorem (op. cit.), the author also deduces that if E is defined over \({\mathbb{Q}}\) and has complex multiplication, and if \(L(E_{/{\mathbb{Q}}},s)\) has a simple zero at s-1, then the p-part of {Russian{Sh}}\((E_{/{\mathbb{Q}}})\) is finite for all primes p.2 for which E has good, ordinary reduction (i.e. for approximately half the primes p).
Reviewer: J.H.Silverman

MSC:
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
14K22 Complex multiplication and abelian varieties
14H45 Special algebraic curves and curves of low genus
14G05 Rational points
14H52 Elliptic curves
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Bertrand, D.: Valeurs de fonctions theta et hauteursp-adiques. In: Séminaire de Théorie des Nombres, Paris 1980-81. Prog. Math., vol. 22, pp. 1-12. Boston: Birkhäuser (1982)
[2] Birch, B., Swinnerton-Dyer, P.: Notes on elliptic curves II. J. Reine Angew. Math.218, 79-108 (1965) · Zbl 0147.02506
[3] Coates, J.: Infinite descent on elliptic curves. In: Arithmetic and Geometry, papers dedicated to I.R. Shafarevich on the occasion of his 60th birthday. Prog. Math., vol. 35, pp. 107-136. Boston: Birkhäuser (1983)
[4] Coates, J., Wiles, A.: On the conjecture of Birch and Swinnerton-Dyer. Invent. Math.39, 223-251 (1977) · Zbl 0359.14009
[5] Coates, J., Wiles, A.: Onp-adicL-functions and elliptic units. J. Aust. Math. Soc.26, 1-25 (1978) · Zbl 0442.12007
[6] de Shalit, E.: The explicit reciprocity law in local class field theory. Duke Math. J.53, 163-176 (1986) · Zbl 0597.12018
[7] de Shalit, E. de: The Iwasawa Theory of Elliptic Curves with Complex Multiplication. Perspec. Math. Orlando: Academic Press (1987) · Zbl 0674.12004
[8] Greenberg, R.: On the Birch and Swinnerton-Dyer conjecture. Invent. Math.72, 241-265 (1983) · Zbl 0546.14015
[9] Gross, B.: On the conjecture of Birch and Swinnerton-Dyer for elliptic curves with complex multiplication. In: Number Theory Related to Fermat’s Last Theorem. Prog. math, vol. 26, pp. 219-236. Boston: Birkhäuser (1982)
[10] Gross, B., Zagier, D.: Heegner points and derivatives ofL-series. Invent. Math.84, 225-320 (1986) · Zbl 0608.14019
[11] Iwasawa, K.: OnZ l -extensions of algebraic number fields. Ann. Math.98, 246-326 (1973) · Zbl 0285.12008
[12] Katz, N.:p-adic interpolation of real analytic Eisenstein series. Ann. Math.104, 459-571 (1976) · Zbl 0354.14007
[13] Kubert, D., Lang, S.: Modular Units, Berlin Heidelberg New York: Springer (1981) · Zbl 0492.12002
[14] Mazur, B., Swinnerton-Dyer, P.: Arithmetic of Weil curves. Invent. Math.25, 1-61 (1974) · Zbl 0281.14016
[15] Perrin-Riou, B.: Points de Heegner et dérivées de fonctionsL p-adiques. Invent. Math. (to appear) · Zbl 0636.14005
[16] Robert, G.: Unités elliptiques. Bull Soc. Math. Fr. Suppl., Mémoire vol. 36 (1973)
[17] Rubin, K.: Congruences for special values ofL-functions of elliptic curves with complex multiplication. Invent. Math.71, 339-364 (1983) · Zbl 0513.14012
[18] Rubin, K.: Global units and ideal class groups. Invent. Math.89, 511-526 (1987) · Zbl 0628.12007
[19] Shimura, G.: Introduction to the Arithmetic Theory of Automorphic Forms. Princeton: Princeton University Press (1971) · Zbl 0221.10029
[20] Silverman, J.: The Arithmetic of Elliptic Curves. Graduate Texts in Math., vol. 106. Berlin Heidelberg New York: Springer (1986) · Zbl 0585.14026
[21] Stephens, N.: The conjectures of Birch and Swinnerton-Dyer for the curvesX 3+Y 3=DZ 3. J. Reine Angew. Math.231, 121-162 (1968) · Zbl 0221.10023
[22] Tate, J.: Algorithm for determining the type of a singular fiber in an elliptic pencil. In: Modular Functions of One Variable (IV), Lect. Notes Math., vol. 476. Berlin New York: Springer (1975) · Zbl 1214.14020
[23] Thaine, F.: On the ideal class groups of real abelian number fields. (To appear) · Zbl 0665.12003
[24] Washington, L.: Introduction to Cyclotomic Fields. Graduate Texts in Math., vol. 83. Berlin Heidelberg New York: Springer (1982) · Zbl 0484.12001
[25] Weil, A.: Number Theory, an approach through history. Boston: Birkhäuser (1984) · Zbl 0531.10001
[26] Wiles, A.: Higher explicit reciprocity laws. Ann. Math.107, 235-254 (1978) · Zbl 0378.12006
[27] Wintenberger, J-P.: Structure galoisienne de limites projectives d’unités locales. Comp. Math.42, 89-103 (1981) · Zbl 0414.12008
[28] Yager, R.: On two variablep-adicL-functions. Ann. Math.115, 411-449 (1982) · Zbl 0496.12010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.